California, 2014Tornadoes and Winter Storm in California, March 25 to 27, 2014
March 25 to 27, 2014 · NWS STO · 8 events in 6 counties and zones
A trough over the eastern Pacific dropped southward over the region bringing a series of shortwaves across interior Northern California. These shortwaves brought enough instability and moisture to produce tornadic supercells to interior NorCal.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough over the eastern Pacific dropped southward over the region bringing a series of shortwaves across interior Northern California. These shortwaves brought enough instability and moisture to produce tornadic supercells to interior NorCal. One tornado was reported on March 25th and five tornadoes were reported on March 26th. The trough also brought heavy snow to the Northern Sierra Nevada and Western Plumas County, mainly Wednesday and Wednesday night (March 26) with snow levels dropping to 4000-5000 ft.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Mar 25, 2:26 PM PST, 3 hours 49 minutes earlier.
Area forecast discussion, Mar 25, 2:26 PM PST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
326 PM PDT Tue Mar 25 2014
.Synopsis...
Wet and cooler weather will continue through the weekend.
Significant mountain snow and gusty winds are likely with possible
thunderstorms in the Valley.
&&
.Discussion...
Initial band of precip has passed through the area. The band
rapidly broke apart as it reached the southern sac and nrn San
Joaquin valleys. A more convective showery area of precip has
developed between Blue Canyon and Red Bluff. Current snow levels
are between 6000-5000 feet. Gave some thought to pushing the start
time for the winter storm warning back to after midnight. Will
instead keep the initial start time for areas north of highway 50
and push areas south of highway 50 back to 11 pm. This is due to
the uncertainty of convective development this evening as the HRRR
develops showers and thunderstorms Blue Canyon north. The next
trough will drop to along the coast after midnight with deeper
moisture and more significant precip streaming over the area
towards morning.
Moist westerly flow with embedded disturbances will continue
tomorrow with likely shower and thunderstorm chances. Valley qpf's
up to 0.50 inches will be possible with several inches of snow
above 5500 feet. Another disturbance will drop southeast in the
flow Thursday morning enhancing precip through the day.
Latest model runs shift the main precip a bit north on Friday with
best chances over the nrn sac valley. Have lowered pops over the
central and south and placed likely pops over the north and
mountains...as models show very good agreement in this solution.
&&
.Extended Discussion (Saturday through Tuesday)
Another stream of East Pacific moisture takes aim at NorCal for
the weekend, with the GFS showing modest PWATs about 1.1". A jet
streak will slide to our north under SW flow aloft with WAA and
insentropic lift over our area, supporting a band of light precip
across NorCal. Currently, models are suggesting this band will be
situated mostly north of I-80, so that area will have the best
chance of precip. Another shortwave trough is expected to slide
inland by early Sunday, shifting the band south across our entire
forecast area. This will bring widespread precipitation with snow
down to pass levels or lower and breezy winds. A brief break is
expected Sunday night into Monday, but the active pattern will
continue as another cold and wet trough moves onshore sometime
early next week. Extended models are in great agreement with
moving this next system into our area by late Monday. Bottom line
is a wet and generally cool pattern will continue with snow
levels below pass level at times. -DVC
&&
.Aviation...
Weak front moving through with showers behind. VFR/MVFR ceilings
with isolated to scattered showers tonight and showers should
increase aft 12Z Wednesday. Slight chance of thunderstorms
developing this evening north of Interstate 80 and Wednesday
afternoon at all TAF sites in the Valley, foothills, Delta and
Lake County. IFR with local LIFR conditions over the mountains. Snow
levels above 5500 feet dropping to around 4000 feet Wednesday
morning.
&&
.STO Watches/Warnings/Advisories...
winter storm warning until 11 am pdt thursday above 5500 feet in
the west slope northern sierra nevada...western plumas
county/lassen park.
&&
In the hours before
Special weather statement, Mar 25, 4:52 PM PST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
552 PM PDT TUE MAR 25 2014
CAZ013>019-063-064-066-067-261300-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-
BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE-
552 PM PDT TUE MAR 25 2014
...WET AND COOLER WEATHER THROUGH THE REST OF THE WEEK
* IMPACTS: WET ROADS FOR THE VALLEY WITH WINTRY TRAVEL IN THE
MOUNTAINS. PONDING OF WATER POSSIBLE ON ROADWAYS WITH
THUNDERSTORMS POSSIBLE THROUGH WEDNESDAY.
* RAINFALL AMOUNTS THROUGH THURSDAY: A QUARTER INCH TO AN INCH OF
RAIN IN THE CENTRAL VALLEY WITH UP TO AROUND 2 INCHES IN THE
FOOTHILLS AND MOUNTAINS. THE LOWER RAINFALL TOTALS ARE EXPECTED
OVER THE SOUTHERN SACRAMENTO AND NORTHERN SAN JOAQUIN VALLEYS.
THUNDERSTORMS THROUGH WEDNESDAY IN THE CENTRAL VALLEY AND
FOOTHILLS MAY BRING LOCALLY HIGHER RAIN TOTALS.
* SNOWFALL ACCUMULATIONS: UP TO SIX INCHES IN THE HIGHER TERRAIN
OF THE COASTAL RANGE AND SHASTA COUNTY MOUNTAINS ABOVE 4500
FEET.
* WINDS: SOUTHWEST WIND GUSTS TO AROUND 45 MPH OVER HIGHER
MOUNTAIN TERRAIN...LOCALLY HIGHER OVER REMOTE PEAKS.
* THUNDERSTORMS: A SLIGHT CHANCE OF THUNDERSTORMS WILL BE POSSIBLE
THROUGH WEDNESDAY. ALL ASSOCIATED WEATHER WITH THUNDERSTORMS
WILL BE POSSIBLE OVER THE NEXT DAY. HEAVY RAIN, HAIL, DANGEROUS
LIGHTNING AND LOCAL FLOODING WILL BE POSSIBLE OVER THE NEXT DAY.
* TIMING: SHOWERS OVERNIGHT WILL TURN MORE STEADY FOR WEDNESDAY
MORNING. PRECIPITATION TURNS SHOWERY WEDNESDAY AFTERNOON AS
COLDER AIR MOVES INTO THE REGION. HEAVIEST PRECIPITATION IS
EXPECTED WEDNESDAY. DECREASING THREAT OF SHOWERS ON
THURSDAY...ESPECIALLY IN THE VALLEY. ADDITIONAL SYSTEMS POSSIBLE
LATER IN THE WEEK.
Special weather statement, Mar 25, 5:56 PM PST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
656 PM PDT TUE MAR 25 2014
CAZ015-016-260245-
CENTRAL SACRAMENTO VALLEY CA-NORTHERN SACRAMENTO VALLEY CA-
656 PM PDT TUE MAR 25 2014
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL BUTTE COUNTY IN NORTHERN CALIFORNIA
SOUTH CENTRAL TEHAMA COUNTY IN NORTHERN CALIFORNIA
NORTHEASTERN GLENN COUNTY IN NORTHERN CALIFORNIA
UNTIL 745 PM PDT
AT 653 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CORNING AND ANOTHER ONE JUST NORTH OF
DURHAM. BOTH STORMS WERE MOVING TOWARDS THE NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
CHICO...HGIHWAY 99 NORTH OF OROVILLE AND SOUTH OF LOS MOLINOS.
LAT...LON 3990 12220 4004 12205 3968 12176 3956 12193
TIME...MOT...LOC 0154Z 225DEG 17KT 3966 12191
BARUFFALDI
Event by event
6 tornado, 1 winter weather, 1 winter storm. Local standard time, as filed.
Tornado, Butte
- When
- March 25, 6:15 PM PST to 6:17 PM PST
- Where
- Butte County, 2.75 mi WSW of Paradise Skypark Arp to 2.5 mi WSW of Paradise Skypark Arp
- Rating
- EF0
- Path length
- 0.26 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 39.710, -121.670
An EF0 tornado touched down near Highway 99 between Skyway Road and Neal Road at around 7:15pm PDT. Winds were estimated to be 65mph. A rotted tree along Neal Road was blown down, and branches were blown off of surrounding trees. Swirl marks were on the ground, but the tornado was no more than 10-15 yards wide.
Winter Weather, Mt Shasta/Western Plumas County
- When
- March 26, 6:00 AM PST to 2:00 PM PST
- Where
- Mt Shasta/Western Plumas County forecast zone
- Reported by
- Mesonet
A series of snow showers brought snow to far northern Sierra Nevada/Western Plumas County area. Harkness Flat near Chester (6200 ft) reported approximately 8 inches of snow was received between March 26th and 27th. Other sites reported between 4-6 inches or less of snow.
Winter Storm, West Slope Northern Sierra Nevada
- When
- March 26, 8:00 AM PST to March 27, 4:00 PM PST
- Where
- West Slope Northern Sierra Nevada forecast zone
- Reported by
- SNOTEL
A series of snow showers brought heavy snow amounts to the Northern Sierra Nevada, where the heaviest snow fell between March 26 and into March 27th. Ski resorts reported 10-15 inches of new snow in 24 hours. SNOTEL CSS Lab site at 6855 ft reported 14 inches. Blue Canyon at 5280 ft reported 8 inches during this period. Kingvale spotter around 6200 ft received 11 inches.
Tornado, Sutter
- When
- March 26, 4:24 PM PST to 4:26 PM PST
- Where
- Sutter County, 2.51 mi SW of Pleasant Grove to 2.03 mi SW of Pleasant Grove
- Rating
- EF0
- Path length
- 0.63 mi
- Path width
- 25 yd
- Reported by
- Broadcast Media
- Coordinates
- 38.805, -121.534
An EF0 tornado touched down in a field just south of Nicolaus at approximately 5:17pm and lasted a duration of a couple minutes. No damage was reported from the tornado besides swirl marks on the ground.
Tornado, Glenn
- When
- March 26, 4:30 PM PST to 4:33 PM PST
- Where
- Glenn County, 2.22 mi WNW of Bayliss to 1.62 mi W of Bayliss
- Rating
- EF1
- Path length
- 0.7 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 39.590, -122.089
Based on eye witness interviews we believe this was the first tornado to touch down around 5:30 pm, and then tracked southeast for about 5-10 minutes. A pheasant pen and an outbuilding both lost their roofs. The outbuildings roof was made of sheet metal and some individual pieces were thrown between 800-1000 feet east/southeast of the outbuildings location. Some of the heavier pieces (150 lbs) were thrown 350 feet from the original outbuilding.
Tornado, Glenn
- When
- March 26, 4:33 PM PST to 4:38 PM PST
- Where
- Glenn County, 2.68 mi WSW of Bayliss to 1.75 mi W of Bayliss
- Rating
- EF1
- Path length
- 0.95 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 39.572, -122.099
Based on eye witness interviews, believe this tornado originated around 5:30pm as well and tracked nearly due east along CR41. It removed the roof of a barn near Road R, damaged an outbuilding made of sheet metal, turned over a carport and broke a utility pole (8 inches in diameter) of a local residence just west of Road S. An outcrop of cottonwood trees on a dairy farm at CR 41 and TT was badly damaged. Some of the tree limbs landed on structures to house calves, but no livestock were injured. Also, down road TT, a stop sign was ripped off its metal pole and thrown 50 yards in the field just east.
Tornado, Glenn
- When
- March 26, 4:45 PM PST to 4:50 PM PST
- Where
- Glenn County, 3.83 mi SE of Artois to 3.8 mi SE of Artois
- Rating
- EF1
- Path length
- 0.58 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 39.584, -122.145
Based on eye witness interviews, this tornado originated around 5:45 pm at a residence along CR 39, west of Road P. Based on damage, the tornado appeared to track along the fence of the residence, taking out deciduous trees before turning west and taking out the chain link fence. It threw lawn furniture into the residences pool, and lifted an awning up. Two support beams under the awning were pushed over before the awning was returned to it’s original location resting on the remaining support beams. The tornado then tracked through some orange trees, relieving them of a majority of their fruit, then another row of deciduous trees, pushing them to the west. The tornado then tracked through their almond tree orchard uprooting or breaking 60+ of their trees and removing almonds from other trees. The tornado tracked west to the next resident’s orchard taking out another dozen or so of his trees, but a majority of the crop was stripped off the trees. It then hit a tractor parked near his orchard, removing the shade shield and throwing it 157 feet. (Weight is 90 lbs). It also damaged a large eucalyptus tree with a large portion of the tree falling in between the residence and an outbuilding, with a portion landing on a dog kennel just below the tree. 2 trucks on the premises had a back and passenger rear window blown out by flying debris or hail. One of the tucks also sustained damage to a metal tool box in back of the truck. A debris path was apparent across CR 39 as it moved south of the road and impacted another almond orchard. Not much damage to north end of orchard, so tornado may have lifted up for a bit. Tornado touched back down just behind the residence and uprooted/broke 30+ trees. A cotton wood tree on the east end of the residence, top 1/3 of the tree was broken off, and landed immediately to the west into an alfalfa field. Toward the end of the row of almond trees near the residence, one of the uprooted trees was thrown 227 yards WSW into the alfalfa field. There was also a 24 foot debris path across the gravel road where the tree was dragged/carried into the field.
Tornado, Placer
- When
- March 26, 5:10 PM PST to 5:20 PM PST
- Where
- Placer County, 3.53 mi ENE of Riego to 3.89 mi WNW of Roseville
- Rating
- EF0
- Path length
- 4.02 mi
- Path width
- 20 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.762, -121.416
EF0 tornado began in the field just southwest of Roseville, but did not cause damage until it reached the Pleasant Grove Blvd housing developments in West Roseville. The tornado winds were estimated to be 75-85mph. Several windows were blown out amongst the houses, 25-30 feet of fence was blown down, projectile damage was found to stucco. The tornado lasted approximately 5-10 minutes.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Delaware, March 25 to 26, 20148 injured · 4 events
- Damaging Wind in Florida, March 25, 2014$40,000 · 1 event
- Winter Storm and Winter Weather in Virginia, March 25, 201424 events
- Heavy Snow and Winter Weather in New Jersey, March 25 to 26, 2014$10,000 · 18 events
- Winter Weather in Maryland, March 25, 201411 events
- Winter Weather in Virginia, March 25, 201410 events
- Heavy Snow in Virginia, March 25, 20148 events
- Winter Weather in West Virginia, March 25 to 26, 20148 events
- Drought in Texas, March 25 to 31, 2014$10,000 · 5 events
- Winter Weather in Maryland, March 25 to 26, 20145 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 25, 20144 events
- Winter Weather in Maryland, March 25, 20144 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508185, 508964, 508963, 508192, 508187, 508189, 508190, 508191.